Reported Side Effects and Complications of Long-term Proton Pump Inhibitor Use

Dissecting the Evidence

David A. Johnson; Edward C. Oldfield IV

Disclosures

Clin Gastroenterol Hepatol. 2013;11(5):458-464. 

In This Article

Methotrexate

In December 2011 the FDA issued a cautionary warning for the use of high-dose methotrexate therapy in patients on PPIs, citing 2 cases in which delayed methotrexate metabolism was observed in patients who were undergoing induction dose therapy with 40 mg or more of methotrexate.[72] This delayed metabolism of methotrexate can lead to increased serum levels of methotrexate and its primary metabolite, 7-hydroxymethotrexate. The proposed mechanism for this delayed elimination involves PPI-mediated competitive inhibition of the breast cancer resistance protein (ATP-binding cassette, sub-family G, member 2 [ABCG2]), a low-affinity, high-capacity transporter of methotrexate.[73] One of the earliest studies on the coadministration of PPIs with methotrexate in 76 patients estimated that there was a 27% decrease in the clearance of methotrexate.[74] This association also was supported by a retrospective review of 171 methotrexate treatment cycles in 74 patients, which identified that coadministration of a PPI was a significant risk factor for delayed methotrexate elimination (OR, 2.65; 95% CI, 1.03–6.82); however, these researchers also performed an in vitro assessment showing that although there was an inhibitory effect of PPIs (omeprazole, lansoprazole, rabeprazole, and pantoprazole) on breast cancer resistance protein–mediated methotrexate transport, the effect occurred at levels 50 to 200 times higher than the usual therapeutic concentrations of PPIs.[75] This suggests that PPIs alone cannot fully explain the delayed elimination of methotrexate. Last, the most comprehensive review to date, which included data from the FDA's Adverse Event Reporting System, found that there were no reported incidences of methotrexate toxicity when an H2 blocker was substituted for the PPI.[76]

Bottom Line. Coadministration of PPIs with high-dose methotrexate appears to be correlated with delayed methotrexate elimination and potentially may lead to methotrexate toxicity if not monitored appropriately. Given that there is no similarly reported interaction with H2 blockers, physicians should consider this switch before beginning induction doses of methotrexate therapy.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....